Virginia, 2004

Damaging Wind in Virginia, May 2, 2004

May 2, 2004 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 2, 2:40 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 2, 2:40 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EST SUN MAY 2 2004

.SHORT TERM...TONIGHT AND MONDAY...
COLD FRONT STRETCHING FROM FAR WESTERN PA SOUTHWARD ACROSS WESTERN
WV AND FAR EASTERN KY AT 18Z. SFC DEWPOINTS HAVE RISEN SLIGHTLY THIS
AFTERNOON ACROSS THE CWA INTO THE MID 60S TO NEAR 70. MODEL
SOUNDINGS HAVE UNDERESTIMATED THE AMOUNT OF INSOLATION RECEIVED
TODAY WITH FORECAST 18Z SFC TEMPERATURES 3 TO 6 F COLDER THAN
OBSERVED TEMPERATURES. MODIFIED 12Z IAD SOUNDING INDICATED 1800+
J/KG SBCAPE IN SUPPORT OF STRONGER STORM UPDRAFT DEVELOPMENT THIS
AFTERNOON AND EVENING. 0-6 KM SPEED SHEAR OF 45 TO 50 KT INDICATED
BY MODELS WITH MODERATE DIRECTIONAL SHEAR IN THE LOWEST 1.5 KM.
EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON AND EARLY EVENING
AHEAD OF THE COLD FRONT WITH HIGH WINDS THE MOST LIKELY THREAT. ETA
AND GFS TIMING WITH THE FRONT IN GOOD AGREEMENT WITH FROPA IN THE
WESTERN CWA BETWEEN 00Z AND 03Z AND IN THE FAR EASTERN CWA BETWEEN
06Z AND 09Z. THE FRONT IS EXPECTED TO SLOW DOWN MONDAY MORNING...AS
THE UPPER TROUGH DIGS SOUTHWARD INTO THE TN VALLEY. COLD POOL ALOFT
AND UPPER TROUGH CROSS THE CWA MONDAY FOR A DECENT CHANCE OF
INSTABILITY SHOWERS INTO THE EVENING. STRONG CAA BEHIND THE FRONT
MONDAY WILL ONLY ALLOW TEMPERATURES TO RECOVER INTO THE 50S WEST TO
LOWER 60S EAST.

&&

.LONG TERM MON NGT THRU SUN...
H5 TROF AXIS STILL W OF CWA TO START PERIOD...SO WILL BE EXTENDING
CHC POPS FOR A COUPLE OF HOURS MON EVENING. DECENT DRYING PROGGED
OVERNIGHT. WILL GO FOR LATE NGT CLRG. SHD BE COOL AS WELL...850 MB
TEMPS PROGGED NEAR -4C IN OUR NWRN ZONES. WILL HAVE TO KEEP AN EYE
ON WINDS...FROST CUD BE AN ISSUE WRN ZONES IF WE CAN DECOUPLE.

SFC RDG MOVES S OF AREA BY WED. FNT APPROACHES AREA FM THE N THEN
RETREATS. ENOUGH MOISTURE AND LIFT TO WARRANT CONT OF CHC POPS WED.
INSTAB IS PROGGED TO BE MARGINAL...BUT WONT PULL MENTION OF TSTMS
YET.

RDG LARGELY IN CTRL THRU FRI. KEPT OUT POPS THROUGH THE WEEKEND.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SCA ALL WATERS TNGT.

RTS/RDH
Hazardous weather outlook, May 2, 10:38 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1138 AM EDT SUN MAY 2 2004

DCZ001-MDZ002>006-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-031000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-
HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-
MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-
ORANGE VA-PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST
VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE
DISTRICT OF COLUMBIA.

.DAY ONE...

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
ATMOSPHERE IS EXPECTED TO BECOME SOMEWHAT UNSTABLE AHEAD OF AN
APPROACHING COLD FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A
FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
THIS EVENING.

DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE
THUNDERSTORMS TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY
WILL BE BETWEEN 4 AND 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

SMITH

In the hours before

Special weather statement, May 2, 2:48 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT SUN MAY 2 2004

MDZ003-VAZ027-028-030-031-WVZ050>053-055-022042-
BERKELEY WV-CLARKE VA-FREDERICK VA-HAMPSHIRE WV-HARDY WV-
JEFFERSON WV-MORGAN WV-SHENANDOAH VA-WARREN VA-WASHINGTON MD-

...GUSTY SHOWERS AND THUNDERSTORMS MOVING INTO THE SHENANDOAH
VALLEY...

AS OF 3:45 PM...A LINE OF THUNDERSTORMS EXTENDS FROM MOOREFIELD
NORTH THROUGH ROMNEY AND INTO PENNSYLVANIA. THIS LINE IS
MOVING EAST AT 25 MPH...AND WILL AFFECT HANCOCK...WOODSTOCK...INTO
WINCHESTER THROUGH 4:30 PM. PERSONS IN THE NORTHERN SHENANDOAH
VALLEY SHOULD PREPARE FOR GUSTY WINDS AND HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR POSSIBLE FUTURE
WARNINGS.

ROGOWSKI
Special weather statement, May 2, 4:24 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SUN MAY 2 2004

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057-
WVZ051>053-022300-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-
CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-
FREDERICK VA-FREDERICK MD-GREENE VA-HARFORD MD-HOWARD MD-
JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA-MONTGOMERY MD-
MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

...GUSTY SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION...

AS OF 5:20 PM...A LINE OF THUNDERSTORMS EXTENDS FROM WEST OF
HAGERSTOWN SOUTH TO MARTINSBURG AND WINCHESTER. THIS LINE IS MOVING
EAST AT 20 MPH...AND WILL CROSS THE BLUE RIDGE AROUND 6:15 PM.

OTHER SCATTERED STORMS WILL BE MOVING FROM SOUTH TO NORTH AHEAD OF
THIS LINE...AFFECTING CENTRAL VIRGINIA...WASHINGTON DC...AND CENTRAL
MARYLAND THIS EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY TO
DAMAGING WINDS...AND HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS.

ROGOWSKI
Special weather statement, May 2, 4:51 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT SUN MAY 2 2004

MDZ003-022300-
WASHINGTON MD-

...STRONG THUNDERSTORMS MOVING THROUGH EASTERN WASHINGTON COUNTY...

AT 550 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING THROUGH EASTERN WASHINGTON COUNTY NEAR HAGERSTOWN. THIS
ACTIVITY IS MOVING SLOWLY EAST AT 15 MPH.

WIND GUSTS TO 50 MPH...TORRENTIAL RAINFALL DANGEROUS LIGHTNING AND
POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THIS ACTIVITY AS IT
APPROACHES THE BLUE RIDGE. BE PREPARED TO SEEK SAFE SHELTER IF
THREATENING WEATHER APPROACHES AND REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, May 2, 6:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     RUCKERSVILLE            38.23N 78.37W
05/02/2004                   GREENE             VA   LAW ENFORCEMENT

            TREES AND POWERLINE DOWNED IN RUCKERSVILLE.

&&

MANNING
Local storm report, May 2, 6:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MADISON                 38.38N 78.26W
05/02/2004                   MADISON            VA   LAW ENFORCEMENT

            TREES DOWN.

&&

MANNING
Local storm report, May 2, 6:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     FREE UNION              38.15N 78.56W
05/02/2004                   ALBEMARLE          VA   LAW ENFORCEMENT

            WIDESPREAD TREES DOWN

&&

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
May 2, 6:45 PM EST
Where
Fauquier County, Warrenton
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -77.783

Trees down in the southern part of Warrenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395809.